Statin Side Effects and Risks, Can You Name Them?

Statin side effects and risks, can you name them?
Advertisement

Statins are among the most widely prescribed drugs on the market today, and loudly touted for their ability to lower "bad" LDL cholesterol, among other possible benefits. But according to the results of a new survey from St. Louis University School of Medicine, a significant number of patients stop taking statins because of adverse effects. Indeed, statins are associated with serious side effects and potential risks--can you name them?

Statin use is widespread

Approximately 32 million adults age 45 and older take statins, according to the "Health, United States, 2011" report from the National Center for Health Statistics. That's equivalent to about one in four people in that age group, but if you look at the subgroup of men age 65 to 74, one in two take statins.

The new survey, entitled the "Understanding Statin Use in America and Gaps in Education (USAGE) evaluated the attitudes, beliefs, and behaviors of 10,138 individuals age 18 and older (average age of participants, 61): 8,918 (88%) current users and 1,220 (12%) former users. Here's a breakdown of the findings:

  • Muscle-relate side effects were reported by 60% of former users and 25% of current users
  • Nearly 50% of all survey participants had switched statins at least once
  • The main reason for switching statins among current users was cost (32%)
  • The main reason the 1,220 former users had stopped taking the statins was side effects (62%), followed by cost (17%) and lack of effectiveness (12%)
  • Muscle pain or weakness was reported by 29% of all the participants, both current and former statin users
  • Among current statin users, 70% said they had not missed a dose within the last 30 days

The authors of the survey noted that previous research has shown that at least half of patients stop taking statins within one year of starting treatment, and that consistency of use worsens over time.

Side effects and risks of statin use
The Food and Drug Administration (FDA) has stepped in on more than one occasion to issue warnings about the use of statins. For example:

  • In June 2011, the FDA warned doctors to no longer prescribe simvastatin (Zocor) at the highest approved dosage of 80 mg because it was linked to an increased risk of muscle damage
  • In February 2012, the FDA added warnings to statin labels regarding an increased risk of elevated blood sugar levels and of being diagnosed with type 2 diabetes. A 2010 Lancet study reported that statins can raise the risk of diabetes by 9%. However, a subsequent study published in 2011 reported a 12% higher risk when individuals took intensive-dose statin treatment compared with moderate dose therapy.
  • The February 2012 label change also reflected the possibility of statins causing cognitive problems, such as memory loss and confusion.

In addition, other common side effects (occurring in more than 2% of patients) associated with statin use include joint pain, runny nose, insomnia, muscle spasm, nausea, heartburn, pain in the extremities, and urinary tract infections.

Advertisement

In a new study appearing in the June 11, 2012 issue of Archives of Internal Medicine, researchers at the University of California San Diego (UCSD) School of Medicine reported that patients who took low doses of simvastatin reported fatigue and energy as "much worse" after taking the drug. Author Beatrice Golomb, MD, PhD, associate professor of medicine at UCSD, stated in a media release that "occurrence of this problem was not rare--even at these doses, and particularly in women."

The push for more statin use
There's no shortage of studies promoting the cardiovascular benefits of statins, and others have noted that the drugs may have other benefits, such as help prevent cataracts. In addition, there's a push for adding many more people to the list of those who "should" take statins, beyond those who have high cholesterol.

Researchers with the JUPITER study, for example, estimated that more than 11 million older Americans could be eligible for statin therapy because they have elevated levels of hsCRP (C-reactive protein), an inflammatory marker associated with the development of coronary artery disease.

In 2008, the American Academy of Pediatrics revised their guidelines concerning medication use in children with high cholesterol, recommending statin use in kids as young as eight years old. And perhaps the most unusual suggestion of all: in a study published in the American Journal of Cardiology, experts at Imperial College London suggested fast food customers be given a free statin with their meals to help offset the damage from eating fatty foods.

For many people who have high cholesterol, a concerted effort to make lifestyle changes regarding diet, exercise, and stress management could eliminate their need to take statins and thus avoid the side effects and risks, which come from two sides: taking the drugs and being pushed into taking them with the emergence of new markets.

SOURCES:
Cohen JD et al. Understanding Statin Use in America and Gaps in Patient Education (USAGE): an internet-based survey of 10,138 current and former statin users. Journal of Clinical Lipidology 2012; 6:208-15
Daniels SR, Greer FR. Lipid screening and cardiovascular health in childhood. Pediatrics 2008; 122:198-208
Preiss D, Sattar N. Statins and the risk of new-onset diabetes: a review of recent evidence. Current Opinions in Lipidology 2011 Dec; 22(6): 460-66
Sattar N et al. Statins and risk of incident diabetes: a collaborative meta-analysis of randomised statin rials. Lancet 2010 Feb 27; 375(9716): 735-42

Image: Morguefile

Share this content.

If you liked this article and think it may help your friends, consider sharing or tweeting it to your followers.
Advertisement

Comments

I was finally convinced at the age of 49 to try 5mg of simvastatin because my LDLs had been gradually inching it's way up even though I had been exercising regularly and eating properly (high cholesterol runs in my family). I have been aware of having high cholesterol since I had my first blood tests in my teens. My risk ratio has always been low-my HDLs have always been at a healthy level and I'm pretty fanatical about not eating red meat, always reading labels, eating lots of fruits and vegetables and exercising. After 4 months use of the simvastatin, I woke up one morning unable to walk, bend over, raise my arms above my head, take clothes off, etc. the list goes on. The pain was constant, excruciating and the spasms would come in waves all through the day and night. I was living a nightmare and I still don't know how I made it through it (for more than a year). My head felt like it wasn't attached to my spine and I continuously suffered from unexplained muscle spasms. The day it started I immediately went to my doctor, had some x rays of my neck and spine which showed arthritis but did not explain my symptoms. I went off the statins immediately and now, after a year and a half of ongoing PT and my own daily therapy (perseverance), I am finally feeling like I have reclaimed my body. I am doing my own regime of fish oil, flax oil, calcium, Vit D, Vit C to try to work on the "potential heart/stroke issues". I am not very trusting of the pharmaceutical industry right now and I'm tired of this one size fits all (whether you need it or not) approach to make billions of dollars. I literally, physically, aged 30 years in that short period of time and I have no doubts in my mind that it was the statins. This month marks a year and a half since I've been off the statins and I am so happy to say that I finally am close to being pain free and am so thankful to have my mobility back! To this day I believe I was systemically poisoned-there is no other explanation. I only believe I am recovering now because my cells have been replenishing what the statins took away. My mother died at the age of 80 from a heart attack and had originally refused to be on statins until approximately the last couple years of her life. I believe her doctor finally convinced her after a physical. She always had high cholesterol but NEVER had heart problems. I am now coming to the conclusion that the statins may have had a strong influence on her heart attack by contributing to muscle breakdown (the heart is a muscle!). By the way, I remember her having major muscle and joint problems-she had a very hard time walking any length of distances without pain. I guess we will never know. She had the heart attack AND was on the drug-how does that fit into the drug companies' statistics? At this point no one will ever get me to try that poison again (I am so tempted to wear an allergy bracelet) and I am not convinced that my body doesn't need the levels of cholesterol that it makes!!! I'm almost positive my case has not been reported and I was NOT on a high dose-only the 5mg which I took religiously for the 4 months. Thank the lord I'm only 51 and I don't have a doctor telling me that all the problems I was having was just my age. Makes you wonder how many 70 and 80 year olds are having symptoms that are just being blown off........
Thank you for sharing your story. Healthcare consumers are guinea pigs for the pharmaceutical companies, and unfortunately we will probably never know the full extent of this "experiment" on the public. I've heard many horror stories about the effects of statins from a wide variety of people, and despite the growing number of warnings about these drugs, the prescriptions are still being handed out like candy on Halloween. Good luck with your natural regimen!